Unintentional exposure of young children to adult acetaminophen tablets may pose serious health risks

Last updated:

  • Product: Adult acetaminophen easy-to-swallow tablets.
  • Issue: There have been multiple incidents of acetaminophen poisoning in young children due to unintentional exposure to adult acetaminophen easy-to-swallow tablets. Acetaminophen overdose poses a high risk of liver damage.
  • What to do: Parents and caregivers are encouraged to select child-resistant packaging and to make sure that the cap is properly closed after each use. These products should be stored in a locked box, container or cabinet, out of the sight and reach of children. If you think your child has taken adult acetaminophen tablets, call your provincial poison control centre right away. Report any health product adverse events to Health Canada.

Issue

Health Canada is advising Canadians to take precautions to prevent the unintentional exposure of young children to adult acetaminophen easy-to-swallow tablets following multiple incident reports to poison control centres. These tablets are red and sweet tasting, may seem like candy to young children, and can be packaged in bottles with a red, gear-shaped cap that is designed for easy opening and may seem like a toy.

Unintentional ingestion of acetaminophen products can result in overdose and serious health consequences, including liver damage or death. Symptoms of an overdose include nausea, vomiting, loss of appetite and pain in the upper part of the abdomen or stomach.

Acetaminophen easy-to-swallow tablets are available in 325 mg and 500 mg strengths and come in different package sizes and styles. Easy-to-swallow tablets are available for consumers who have difficulty swallowing such as people who have suffered a stroke or people with nerve disorders (e.g., Parkinson’s disease, multiple sclerosis). Non-child-resistant packaging with easy to open caps is available for consumers who have difficulty opening child-resistant containers, such as the elderly or people with arthritis in their hands.

What you should do

  • If you think your child has taken too much acetaminophen, call your provincial poison control centre right away.
  • Consult a healthcare professional if you have any questions about acetaminophen.
  • Select child-resistant packaging when buying acetaminophen products if there are young children in the home.
  • Put the cap on tightly and securely after each use.
  • Store all medications in a locked box, container or cabinet, out of the sight and reach of children.
  • Do not take medications in front of children as they often copy the actions of the adults in their lives.
  • Report any health product adverse events to Health Canada.

Health Canada
(613) 957-2983
[email protected]

Public enquiries

613) 957-2991
1-866 225-0709
[email protected]

What Health Canada is doing

Health Canada is communicating this important safety information to healthcare professionals and Canadians. Health Canada continues to review this issue and will work with the manufacturers to determine appropriate measures to improve the safe use of these products.

Images

Select thumbnail to enlarge – opens in a new window

acetaminophen tablets

Leave a Reply

Your email address will not be published. Required fields are marked *